Ohio, 2019

Flooding in Ohio, January 24 to 25, 2019

January 24 to 25, 2019 · NWS RLX · 4 events in 2 counties and zones

A low pressure system moved through the Great Lakes on the 23rd and 24th. This brought a prolonged period of light to moderate rain to the middle Ohio River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system moved through the Great Lakes on the 23rd and 24th. This brought a prolonged period of light to moderate rain to the middle Ohio River Valley. This rain fell on several inches of snowpack, melting it through the day on the 23rd. Generally an inch of rain fell, which combined with the snow melt and created minor flooding across southeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 24, 12:49 AM EST, 26 minutes earlier.

Area forecast discussion, Jan 24, 12:49 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1249 AM EST Thu Jan 24 2019

.SYNOPSIS...
An approaching cold front brings all rain today into tonight,
transitioning to all snow by early Thursday, as a wave along
the front goes by. Another cold front Thursday night.

&&

.NEAR TERM /THROUGH TODAY/...
As of 851 PM Wednesday...

Sfc cold front is just west of the CWA as of writing with a
large rain shield continuing to spread across much of the region
this evening. The front will quickly push eastward through the
night with the steadier/heavier rains eventually shifting
eastward across the mountains of WV...especially as large scale
lift strengthens across the eastern half of WV. Have not made
any changes to the inherited Flood Watch at this time. Rises
along creeks and streams are beginning to occur across SE OH
this evening (nothing too significant just yet)...with greater
rises expected on Saturday. Farther east, rivers and streams in
the mountains will need to be monitored overnight as greater
snowmelt occurs in the higher elevations and as heavier rains
move across the area, but lower certainty of seeing flooding
impacts has precluded expansion of the Flood Watch at this time.

Changes made to the forecast include:

Increased hourly temps for this evening and indicated a
sharper/faster drop in temps overnight as colder air settles
into the region. Temps are not likely to warm much, if at all,
on Thursday...and as such, I have lowered max temps for the day.

Increased wind speeds by about a category for Thursday due to
expected greater CAA. Also adjusted wind gusts some for tonight
in the higher elevations.

Increased POPs to 100% across the board for tonight given
widespread rain, and increased POPs significantly for Thursday
morning. As colder air arrives overnight, there should be a
fast changeover from rain to snow...occurring from west to east.
The thermal profile is prog to dry out rather fast on Thursday,
but enough moisture up to about -12/-13C should allow for some
continued snow shower occurrence through the morning (although
if the column dries out more and enough marginal Omega exists,
then freezing drizzle may occur Thursday morning...but chances
of this occurring are rather low at this time). Given the
greater expectancy of some light snow Thursday morning, I have
increased snowfall totals some for nearly the entire region.
Expecting generally around an inch across the lowlands (2 to 3
inches possible if cold air arrives faster and if moisture
depth is slower to lessen) with 1 to 3 inches expected across
the higher terrain/mountains. Will be issuing a Special Weather
Statement momentarily to bring awareness of possibility of
isolated slick spots Thursday morning.

As of 251 PM Wednesday...

A cold front approaching from the west will bring periods of
light rain, spreading from west to east tonight. In addition,
strong south southwest winds aloft will produce gusty winds this
afternoon and evening, mainly along the elevated terrain
through tonight.

Ahead of the cold front, sfc to mid level temperatures are
warm enough to produce liquid precipitation. Areas of rain will
transition into all snow. The onset of snow over southeast Ohio will
be around 10Z early Thursday morning.

Precipitable water values ahead of the cold front around 1.2
inches could drive moderate rain over saturated terrain. This
values, together with snow melt expected will increase runoff
leading to a minor threat for area flooding. Therefore, a Flood
Watch remains in effect for portion of southeast OH and some WV
counties next to the OH River. This will lead to rises on creeks
and streams...and eventually rivers mainly over portions of
southeast OH. Localized flooding in typical low spots and areas
of poor drainage is possible.

Behind the front, much colder air mass rushes in. Models show
H850 minus 5C rushing in from the west reaching southeast
OH by 15Z Thursday.  The cold air advection will continue through
Thursday night, and the minus 10C line at H850 crosses our area.
Expect any water over roads to freeze quickly later by Thursday
night. In addition, CAA will produce a non-diurnal temperature trend
on Thursday. High on Thursday will probably by measure during the
morning hours.

Coded around a half inch of snow across the lowlands of
southeast OH, WV and northeast KY, and 2 to 4 inches over elevations
higher than 3,000 feet mainly northeast mountains.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
As of 215 PM Wednesday...

The lingering snow showers in the eastern mountains leftover from
the passing cold front will stick around until Friday morning.
Temperatures drop into the teens overnight in the lowlands and
possible single digits in the mountains, especially if there's
enough clearing. High pressure briefly builds in and moves East
until a weaker cold front enters the area from the West on Saturday
morning. This will reinforce lifting and enhance the potential for
snow showers to develop in the Ohio River Valley at first and then
spread West into the mountains by the afternoon. Following guidance
and low precipitable water values, I am not expecting much in the
way of accumulations with this system. No major impacts are
expected, however areas may have slick spots where light coatings of
snowfall develop. As the cold front sweeps through while the
associated low pressure moves northeast, the precipitation tapers
off and subsides in the evening until another disturbance approaches
from the West on Sunday morning.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 215 PM Tuesday...

As the above mention disturbance slides toward the area from the
West, a reinforcing trough behind the surface front will help bring
snow showers back in place for Sunday night. Starting Monday high
pressure builds in through Tuesday before a stronger system develops
and impacts the area for Tuesday morning.  This system will bring in
more cold air and what looks to be another rain to snow transition
type system. With strong upper level flow the system should exit
relatively quickly by the early morning on Wednesday.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 1245 AM Thursday...

Lower flight conditions a bit slow making their way into the
forecast area from the west, however expect conditions to drop
very quickly at most sites over the next several hours as a cold
front passes. IFR should linger into the morning, with gradual
improvements from west to east through the afternoon. Rain will
transition to snow, with a brief period of sleet or freezing
rain possible during the transition as well. Tried to time this
transition out to each site, but could be off by an hour or two
and will work to fine tune as we head towards dawn. Wind will
become NW behind the cold front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing into and out of IFR may vary. Timing
of p-type change may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   THU 01/24/19
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    M    M    M    M    H    H    M    H    H    M    H
HTS CONSISTENCY  H    M    H    M    M    H    H    M    M    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    L    H    M    M    M    H
EKN CONSISTENCY  M    H    H    H    H    M    H    H    H    H    H    H
PKB CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    H    H    H    M    H    M    H

AFTER 06Z FRIDAY...
IFR conditions possible Sunday as heavier precip returns to the
region.

&&

.HYDROLOGY...
Models and guidance are pegging SE OH and the Ohio River
counties with about 1 to 1.50 inches of rain through Thursday
morning. Snowmelt, frozen to saturated ground will provide
efficient runoff through the period. Cold front will pass
through overnight and any left over precipitation will change to
snow before ending Thursday evening. Expanded the flood watch
to include the WV counties along the Ohio River as the Ohio is
expected to see strong rises. Belleville and Point Pleasant are
forecast to reach action stage and backwater from the river may
cause flooding in low lying and poor drainage areas. Other
rivers in the HSA are expected to see strong rises as
well...especially in SE OH.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 10 AM EST this morning for WVZ007>011.
OH...Flood Watch until 10 AM EST this morning for OHZ075-076-
     083>086.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JZ
NEAR TERM...RH/ARJ
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...MZ

HYDROLOGY...
Hazardous weather outlook, Jan 23, 3:30 AM EST, 21 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
330 AM EST Wed Jan 23 2019

OHZ075-076-083>086-240830-
Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
330 AM EST Wed Jan 23 2019

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Rain will change to snow late tonight into Thursday as cold air
rushes in. This could lead to slippery conditions Thursday morning,
especially as roads that will be wet from previous rain start to ice
over and become snow covered.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-087-VAZ003-004-WVZ005>011-013>020-024>034-
039-040-515>526-240830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
330 AM EST Wed Jan 23 2019

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Rain today into tonight, on frozen or saturated ground,
may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain will change to snow late tonight into Thursday as cold air
rushes in. This could lead to slippery conditions Thursday morning,
especially as roads that will be wet from previous rain start to ice
over and become snow covered.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jan 23, 9:38 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
938 PM EST Wed Jan 23 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-240900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-
BARBOUR-NORTHWEST RALEIGH-SOUTHEAST RALEIGH-NORTHWEST FAYETTE-
SOUTHEAST FAYETTE-NORTHWEST NICHOLAS-SOUTHEAST NICHOLAS-
NORTHWEST WEBSTER-SOUTHEAST WEBSTER-NORTHWEST POCAHONTAS-
SOUTHEAST POCAHONTAS-NORTHWEST RANDOLPH-SOUTHEAST RANDOLPH-
INCLUDING THE CITIES OF FLATWOODS, GREENUP, GRAYSON, OLIVE HILL,
ASHLAND, LOUISA, NEW LEXINGTON, CROOKSVILLE, SOMERSET,
MCCONNELSVILLE, STOCKPORT, ATHENS, MARIETTA, BELPRE, JACKSON,
WELLSTON, OAK HILL, MCARTHUR, HAMDEN, POMEROY, GALLIPOLIS,
IRONTON, SOUTH POINT, CLINTWOOD, GRUNDY, VANSANT, KENOVA, CEREDO,
WAYNE, HUNTINGTON, POINT PLEASANT, NEW HAVEN, RAVENSWOOD, RIPLEY,
PARKERSBURG, VIENNA, ST. MARYS, BELMONT, PADEN CITY,
SISTERSVILLE, MIDDLEBOURNE, HARTS, ALUM CREEK, HAMLIN,
TEAYS VALLEY, HURRICANE, CHARLESTON, SOUTH CHARLESTON,
SAINT ALBANS, SPENCER, ELIZABETH, GRANTSVILLE, HARRISVILLE,
PENNSBORO, WEST UNION, WILLIAMSON, LOGAN, CHAPMANVILLE, MAN,
MADISON, CLAY, SUTTON, GASSAWAY, BURNSVILLE, GLENVILLE, WESTON,
CLARKSBURG, BRIDGEPORT, GRAFTON, WELCH, GARY, WAR, MULLENS,
OCEANA, PINEVILLE, BUCKHANNON, PHILIPPI, BELINGTON, BRADLEY,
PROSPERITY, SOPHIA, BECKLEY, FAYETTEVILLE, MONTGOMERY,
MEADOW BRIDGE, SUMMERSVILLE, CRAIGSVILLE, BIRCH RIVER, RICHWOOD,
HOLLY RIVER STATE, WEBSTER SPRINGS, COWEN, SNOWSHOE, MARLINTON,
ELKINS, AND HARMAN
938 PM EST Wed Jan 23 2019

...MINOR WINTER WEATHER IMPACTS POSSIBLE LATE TONIGHT AND THURSDAY
MORNING...

Another blast of winter will arrive late tonight through Thursday,
bringing much colder temperatures back to the region along with
chances of snow. Rain tonight will quickly change over to snow by
late tonight and into Thursday morning as colder air pours into
the region. Generally around an inch or less of snow can be
expected on Thursday across southeast Ohio, far northeast
Kentucky, southwest Virginia, and the lowlands of West Virginia.
Farther east and northeast, a few inches of snow will be possible
in the higher terrain and mountains.

Despite recently warmed surface and road temperatures, isolated
slick spots may still occur late tonight through Thursday morning
on area roadways. If traveling overnight and on Thursday, use
extra caution on area roadways and check the latest weather
forecast and conditions before departing. Check out
weather.gov/rlx/winter for the latest snowfall forecasts.

HART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Washington

When
January 24, 1:15 AM EST to January 25, 2:27 AM EST
Where
Washington County, 0.41 mi NE of Macksburg to 0.68 mi SW of Whipple
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.634, -81.464

Duck Creek flooded in central Washington County.

The stream gage on the West Fork of Duck Creek at Macksburg showed the creek rose out of its banks just after midnight on the 24th. It crested around 14.1 feet, or 1.1 feet above its bankfull level of 13 feet, mid afternoon. The creek returned to its banks shortly after midnight on the 25th. This flooded several low spots along the creek.

The stream gage on Duck Creek at Whipple showed the creek rose above its 12 foot bankfull level on the afternoon of the 24th. The creek crested half a foot above bankfull that evening and returned to it banks early on the 25th. This caused flooding in spots along State Routes 26, 145, and 821.

Flood, Washington

When
January 24, 6:47 AM EST to 7:46 PM EST
Where
Washington County, 0.58 mi ESE of Salem Hall to 1.68 mi ESE of Fay
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.567, -81.110

The Little Muskingum River flooded near Bloomfield. This cause high water on Route 26 near its intersection with Route 260.

The river gage near Bloomfield showed the river rising above its 16 foot bankfull level before sunrise on the 24th. The river crested near 18.4 feet that afternoon, and returned to its banks that evening.

Flood, Washington

When
January 24, 10:52 AM EST to 4:40 PM EST
Where
Washington County, 11.47 mi SE of Centerville to 10.7 mi E of Brokaw
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.505, -81.488

The Muskingum River flooded in eastern Washington County, near Beverly. This flooded low areas along the river, including farm land and some camps.

The river gage at Beverly showed the river rose above its 29 foot flood stage mid morning on the 24th. It crested several inches over flood stage early that afternoon and returned to its banks by late afternoon.

Flood, Meigs

When
January 24, 3:45 PM EST to January 25, 4:04 AM EST
Where
Meigs County, 1.56 mi SSE of Midway to 2.33 mi WSW of Bashan
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.098, -81.993

The Shade River flooded near Chester, closing the Sugar Run Creek bridge.

The river gage near Chester showed the river rose above its 17 foot bankfull level mid afternoon on the 24th. It crested at 17.6 feet late that evening and returned to its banks pre-dawn on the 25th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794461, 794483, 794466, 794471.